Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 28, 2008, 5:54 PM MDT for Oneida County, Power County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 5:54 PM MDT (23:54 UTC)
- Expired
- May 28, 2008, 6:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 282354 SVRPIH IDC071-077-290030- /O.NEW.KPIH.SV.W.0004.080528T2354Z-080529T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 554 PM MDT WED MAY 28 2008 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO... SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO... * UNTIL 630 PM MDT * AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ROY...OR 16 MILES EAST OF SUBLETT...AND MOVING NORTHEAST AT 16 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN ONEIDA COUNTY AT 610 PM MDT RURAL SOUTHERN POWER COUNTY AT 610 PM MDT LAT...LON 4252 11267 4232 11248 4221 11285 4235 11296 TIME...MOT...LOC 2354Z 246DEG 14KT 4230 11280 $$ DMH
2 follow-up statements
000 WWUS55 KPIH 290012 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 612 PM MDT WED MAY 28 2008 IDC071-077-290030- /O.CON.KPIH.SV.W.0004.000000T0000Z-080529T0030Z/ ONEIDA ID-POWER ID- 612 PM MDT WED MAY 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR SOUTH CENTRAL POWER AND NORTHWESTERN ONEIDA COUNTIES... AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF ROY...OR 15 MILES WEST OF BUIST...MOVING NORTHEAST AT 16 MPH. LAT...LON 4252 11267 4232 11248 4221 11285 4235 11296 TIME...MOT...LOC 0012Z 246DEG 14KT 4233 11271 $$ DMH
000 WWUS55 KPIH 290029 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 628 PM MDT WED MAY 28 2008 IDC071-077-290038- /O.EXP.KPIH.SV.W.0004.000000T0000Z-080529T0030Z/ ONEIDA ID-POWER ID- 628 PM MDT WED MAY 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POWER AND NORTHWESTERN ONEIDA COUNTIES WILL EXPIRE AT 630 PM MDT... AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. FOR MORE INFORMATION ON THIS SITUATION STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR BY LOGGING ON TO WWW.WEATHER.GOV/POCATELLO. LAT...LON 4252 11267 4232 11248 4221 11285 4235 11296 TIME...MOT...LOC 0028Z 246DEG 14KT 4236 11263 $$ DMH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 28, 2:55 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 255 PM MDT WED MAY 28 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY...AREA OF SCATTERED THUNDERSTORMS OVER MOST OF SE IDAHO THIS AFTERNOON. ONE REPORT OF ONE INCH HAIL WITH MOST REPORTS PEA OR MARBLE SIZE. EXPECT THUNDERSTORMS TO MOVE THROUGH THE SNAKE PLAIN AND INTO NORTHERN PORTIONS OF FORECAST AREA THIS EVENING AND GRADUALLY DIMINISH AS VORT CENTER EXITS THE AREA. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE CENTRAL MOUNTAINS UNTIL LATE EVENING. UPPER LOW REMAINS PARKED ALONG THE NORTHERN CALIFORNIA COAST FOR TOMORROW AND YET ANOTHER UPPER SHORTWAVE TO EJECT OUT OF THE MAIN TROF AXIS. THIS FEATURE WILL MOVE INTO SE IDAHO DURING THE AFTERNOON/EVENING HOURS AND EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE OVERALL PATTERN REMAINS MOSTLY UNCHANGED AS THE WEEKEND APPROACHES...HOWEVER THE MAIN UPPER LOW SHIFTS NORTHWARD SOMEWHAT FOR FRIDAY AND SATURDAY AND THIS MAY DRAW SHORTWAVE FEATURES FURTHER TO THE WEST. THIS WOULD PLACE THE FOCUS OVER CENTRAL AND WESTERN IDAHO FOR FRIDAY/SATURDAY AND CREATE CONTINUING CONCERN FOR FLASH FLOODING AND DEBRIS FLOWS NEAR BURN AREAS IN THE CENTRAL MOUNTAINS FOR NEXT 2-3 DAYS. DESPITE THIS SHIFT...THE REMAINDER OF SE IDAHO REMAINS UNDER RELATIVELY MOIST SOUTHWEST FLOW AND THEREFORE A CONTINUING THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. THE HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD STAGE AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE. DSH .LONG TERM...SUNDAY NIGHT THROUGH TUESDAY...SIZABLE CHUNK OF ENERGY ENTERS THE SYSTEM LATE SUNDAY AFTERNOON SPINNING UP A CLOSED CIRCULATION WHICH DIGS SOUTH ALONG THE SIERRA INTO CNTRL NEVADA EARLY NEXT WEEK WHICH EVENTUALLY LIFTS NE THROUGH IDAHO WEDNESDAY FOR A HIGH PROBABILITY OF PRECIPITATION IF SCENARIO PLAYS OUT. CONFIDENCE BETTER THAN AVERAGE WITH SIMILAR DEPICTION NOTED ON THE ECMWF. STATISTICAL TEMPERATURE GUIDANCE PUSHES DAYTIME HIGHS INTO CLIMATOLOGICAL RANGE (LOWER 70S IN SNAKE PLAIN) BY THE WEEKEND AND THIS GENERALLY ACCEPTED AND FOLLOWED IN GRIDS. THE HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD STAGE WITH NO CHANGE NEEDED TO PREVIOUSLY ISSUED STATEMENTS. HUSTON && AVIATION...EXPECT SHOWERS AND THUNDERSTORMS THROUGH THE EARLY EVENING AT ALL TAF SITES BEFORE DIMINISHING. THE MOIST SOUTHWEST FLOW CONTINUES INTO THURSDAY AND EXPECT ANOTHER ROUND OF THUNDERSTORMS THURSDAY AFTERNOON. MAY OCCASIONALLY SEE MVFR CONDITIONS UNDER A THUNDERSTORM OR HEAVY RAIN SHOWER THROUGH SUNSET...OTHERWISE VFR CONDITIONS WILL PREDOMINATE. GK && .FIRE WEATHER...EXPECT THE MOIST SOUTHWEST FLOW TO CONTINUE FOR SEVERAL DAYS WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO PERSIST THROUGH SATURDAY. LOCAL HEAVY RAIN WILL FALL THIS EVENING AND THE CENTRAL MOUNTAINS ARE UNDER A FLASH FLOOD WATCH WITH BURN AREAS MOST SUSCEPTIBLE TO THE FLOODING. HUMIDITIES WILL BE ELEVATED IN THIS PATTERN WITH NO SIGNIFICANT FIRE WEATHER CONCERNS. GK && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031-032. FLOOD WARNING CONTINUES FOR HENRYS FORK OF THE SNAKE RIVER NEAR REXBURG UNTIL FURTHER NOTICE. SEE BOIFLSPIH FOR LATEST DETAILS. &&
Hazardous weather outlook, May 28, 4:00 AM MDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 400 AM MDT WED MAY 28 2008 IDZ017>025-031-032-291200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 400 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR THE HENRYS FORK AT REXBURG. SHOWERS AND THUNDERSTORMS RETURN TODAY AS YET ANOTHER DISTURBANCE LIFTS NORTHEAST ACROSS THE REGION. THERE ARE A COUPLE OF INGREDIENTS THAT MAY HELP TO PROVIDE MORE STRENGTH AND ORGANIZATION TO DEVELOPING STORMS TODAY...WHICH IN TURN MAY PRODUCE MODERATE SIZED HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY IN THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, May 28, 1:13 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
113 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 7 S ROCKLAND 42.47N 112.87W
05/28/2008 E0.25 INCH POWER ID TRAINED SPOTTER
0105 PM HAIL 3 S ROCKLAND 42.53N 112.87W
05/28/2008 E0.25 INCH POWER ID TRAINED SPOTTER
&&
TWYATTLocal storm report, May 28, 1:51 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
151 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 5 N OAKLEY 42.31N 113.88W
05/28/2008 E0.50 INCH CASSIA ID TRAINED SPOTTER
PEA TO MARBLE SIZE HAIL COVERING THE GROUND ALONG WITH
HEAVY RAIN
&&
TWYATTLocal storm report, May 28, 2:02 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
202 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL POCATELLO ARPT 42.92N 112.60W
05/28/2008 E0.50 INCH POWER ID NWS EMPLOYEE
PEA TO MARBLE HAIL ACCOMPANIED WITH HEAVY RAIN.
&&
TWYATTLocal storm report, May 28, 2:18 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
218 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 18 S ROCKLAND 42.31N 112.87W
05/28/2008 E1.00 INCH ONEIDA ID EMERGENCY MNGR
REPORT FORWARDED BY POWER COUNTY EMERGENCY MANAGER
&&
TWYATTLocal storm report, May 28, 3:14 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
314 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NE ATOMIC CITY 43.50N 112.74W
05/28/2008 E0.75 INCH BINGHAM ID OTHER FEDERAL
3/4 INCH HAIL COVERED THE GROUND
&&
TWYATTLocal storm report, May 28, 3:17 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
317 PM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL DUBOIS 44.17N 112.23W
05/28/2008 E0.25 INCH CLARK ID TRAINED SPOTTER
LARGE PEA HAIL WITH HEAVY RAIN
&&
TWYATTThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:17 AM MDT | Flash Flood Watch | PIH | 12 hr | |
| May 28, 12:55 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Cassia, Power | 50 min |
| May 28, 2:54 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Butte, Jefferson | 36 min |
| May 28, 3:29 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.